Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 20, NWS Northern Indiana

June 20, 2021Marshall County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 20, 2021, 6:53 PM EDT for Marshall County, Starke County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2021, 6:53 PM EDT (22:53 UTC)
Expired
Jun 20, 2021, 7:15 PM EDT
In force
22 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:00 PM EDTTSTM WND DMGLinkville, INTREE BLOWN DOWN ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 6:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS53 KIWX 202253
SVRIWX
INC099-149-202315-
/O.NEW.KIWX.SV.W.0020.210620T2253Z-210620T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
653 PM EDT Sun Jun 20 2021

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Eastern Starke County in northwestern Indiana...
  Western Marshall County in north central Indiana...

* Until 715 PM EDT/615 PM CDT/.

* At 652 PM EDT/552 PM CDT/, severe thunderstorms were located along
  a line extending from near Walkerton to near Culver, moving east at
  45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Plymouth, Walkerton, Argos, Culver, Koontz Lake, Oak Grove, La Paz,
  Twin Lakes, Teegarden, Rutland, Burr Oak, Maxinkuckee, Tyner,
  Hibbard, Donaldson, Linkville and Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4143 8652 4143 8647 4148 8647 4148 8624
      4117 8622 4117 8651
TIME...MOT...LOC 2252Z 260DEG 40KT 4149 8646 4117 8646 

HAIL...0.75IN
WIND...70MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:40 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 2:40 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
240 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Issued at 240 PM EDT Sun Jun 20 2021

There is increasing confidence for strong to severe thunderstorms
late this afternoon into this evening. The strongest storms will be
capable of damaging winds, large hail and even a tornado. Cooler and
drier air will then settle in Monday through the middle of the week.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 240 PM EDT Sun Jun 20 2021

The main focus remains on the severe weather threat late this
afternoon into this evening. A MCV and associated cluster of
convection, located across ne MO, will be the main feature of
interest as it tracks into the local area by this time, with
convection growing upscale in the vicinity of a lingering sfc
boundary oriented w-e just north of US 30. An increasingly
moist/unstable boundary layer under strengthening southwest
flow/shear support SPC's higher probs for severe storms. Initial
storm evolution by 21-23z may favor discrete storms (with HP
supercell structures), likely transitioning to broken line segments
or an organized bowing segment. All hazards (hail/wind/tornado)
remain on the table as hodographs enlarge and wind fields
strengthen. Large hail and isolated tornadoes will likely be the
primary threats to start, then trending toward damaging winds with
any linear segments. Overall confidence in this severe storm
threat has increased, especially along/north of US 24...so be
weather alert and stay tuned for updates.

A second line of convection is still expected to develop along a
cold front in eastern IA/WI this evening, with the bulk of CAMs
bringing this east in the 5-9z Monday AM time window. Wind appears
the be the primary threat by this time, conditional on how
convection evolves late this afternoon and evening. Expectations at
this time are for this higher end gusts within the weakening
MCS/QLCS to be more isolated and confined to areas mainly west of
Interstate 69.

A few showers may linger into Monday morning before the cold front
exits to the east, especially along/east of I-69. Gusty northwest
winds and cooler otherwise into the afternoon.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM EDT Sun Jun 20 2021

A quick shot of cool air will be the wx story post-frontal Monday
night through Tuesday night with lows mid 40s to low 50s. Skies will
trend mainly clear otherwise as low level ridging translates through
on the backside of an exiting upper trough.

Wednesday into Thursday will feature a warming trend on the backside
of high pressure with any convection to focus off to the northwest
on the nose of a LLJ. Fold over of this moisture channel and
front will then bring the next decent chance for showers and
storms into Thursday night and Friday. Troughing then lingers over
the region into next weekend with additional rain chances and
cooler temps.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 709 AM EDT Sun Jun 20 2021

Dense fog had cleared the SBN terminal according to the ASOS
observation, but believe VSBY could go back down briefly before
14Z. Otherwise, initial round of storms possible with EML arrival
and low level theta E surge this afternoon. More convection will
arrive overnight ahead of a strong front. Will likely need to put
more detail in as better storm/timing resolution becomes
available.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 1 AM CDT Monday through late Monday
     night for INZ003.

MI...Beach Hazards Statement from 2 AM EDT Monday through late Monday
     night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 AM to 11 PM EDT Monday for LMZ043-
     046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 20, 2:32 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
232 PM EDT Sun Jun 20 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211845-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected late this afternoon into tonight. Severe
thunderstorms are possible, especially late this afternoon and
evening with large hail, damaging winds and isolated tornadoes the
main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight.

INZ003-MIZ077-211845-
La Porte-Berrien-
232 PM EDT Sun Jun 20 2021 /132 PM CDT Sun Jun 20 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT /1 AM CDT/ MONDAY
THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are expected late this afternoon into tonight. Severe
thunderstorms are possible, especially late this afternoon and
evening with large hail, damaging winds and isolated tornadoes the
main threats.

Chances for thunderstorms return Friday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Chances for thunderstorms return Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed late this afternoon into tonight.

LMZ043-046-211845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
232 PM EDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Severe thunderstorms are possible late this afternoon into tonight.
Winds and waves may be higher in the vicinity of storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Chances for thunderstorms return Friday.

In the hours before

Local storm report, Jun 20, 2:14 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             5 NNE PRATTVILLE        41.84N 84.36W
06/19/2021  M4.00 INCH       HILLSDALE          MI   TRAINED SPOTTER

            SEVERAL PICTURES OF LARGE 3-4 INCH
            HAILSTONES SHARED VIA SOCIAL MEDIA.

&&

TH
Local storm report, Jun 20, 2:48 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     SAN PIERRE              41.21N 86.89W
06/19/2021                   STARKE             IN   BROADCAST MEDIA

            *** 1 FATAL ***
            A COLLAPSE OF A BUILDING IN SAN PIERRE
            RESULTING IN 1 FATALITY. TIME ESTIMATED FROM
            RADAR.

&&

NDM
Local storm report, Jun 20, 2:56 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     SAN PIERRE              41.21N 86.89W
06/19/2021                   STARKE             IN   BROADCAST MEDIA

            *** 1 FATAL ***
            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            SAN PIERRE. A COLLAPSE OF A BUILDING IN SAN
            PIERRE RESULTING IN 1 FATALITY. TIME
            ESTIMATED FROM RADAR. LAW ENFORCEMENT REPORT
            RELAYED TO NWS BY BROADCAST MEDIA (WSBT).

&&

NDM
Local storm report, Jun 20, 4:18 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     SAN PIERRE              41.21N 86.89W
06/19/2021                   STARKE             IN   BROADCAST MEDIA

            *** 1 FATAL, 1 INJ ***
            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            SAN PIERRE. A MOBILE HOME WAS ROLLED AND
            DISINTEGRATED. TIME ESTIMATED FROM RADAR.
            LAW ENFORCEMENT REPORT RELAYED TO NWS BY
            BROADCAST MEDIA (WSBT).

&&

NDM
Local storm report, Jun 20, 6:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     OSCEOLA                 41.67N 86.08W
06/20/2021  E55 MPH          ST. JOSEPH         IN   PUBLIC

            WIND GUSTS AT LEAST 55 MPH. NO SIGNS OF
            DAMAGE YET.

&&

LWF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:16 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph44 min
Jun 19, 8:20 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Saint Joseph40 min
Jun 19, 8:51 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Saint Joseph3 hr
Jun 19, 8:53 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke52 min
Jun 19, 9:14 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph, Starke3 hr
Jun 19, 9:21 PM EDTSevere Thunderstorm WarningIWXSteuben39 min
Jun 19, 9:43 PM EDTSevere Thunderstorm WarningIWXMarshall, Starke47 min
Jun 19, 10:30 PM EDTSevere Thunderstorm WarningIWXPulaski, Starke60 min
Jun 20, 4:49 AM EDTSmall Craft AdvisoryIWX45 hr
Jun 20, 5:12 AM EDTBeach Hazards StatementIWX49 hr
Jun 20, 5:52 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke38 min
Jun 20, 5:57 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke33 min
Jun 20, 6:39 PM EDTSevere Thunderstorm WarningIWXElkhart, Fulton, Kosciusko, Marshall51 min
Jun 20, 6:42 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Saint Joseph26 min
Jun 20, 7:07 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Saint Joseph23 min
Jun 20, 7:19 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble41 min
Jun 20, 7:47 PM EDTSpecial Marine WarningIWX28 min
Jun 20, 7:49 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb10 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.